Compounded triamcinolone-moxifloxacin-vancomycin (TMV), a medication used for intraocular injection, may cause a rare, potentially blinding postoperative complication, according to the FDA.
The agency has issued a Compounding Risk Alert concerning a report of hemorrhagic occlusive retinal vasculitis (HORV) that occurred in a patient being treated with TMV after cataract surgery. HORV may include delayed onset of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage, retinal vasculitis, vascular occlusion and retinal ischemia.
“Raising awareness about emerging safety issues associated with compounded drugs is a top priority for the FDA’s compounding program,” commented Janet Woodcock, MD, the director of the FDA’s Center for Drug Evaluation and Research.
HORV has been observed in dozens of people who have received vancomycin via ocular injections after otherwise successful cataract surgeries, according to the FDA.
Dr. Woodstock noted, however, that particulars regarding labeling of compounded formulations may complicate the dissemination of this drug warning. “The FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection,” she said. “Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use.”
On Sept. 28, 2017, the FDA approved an addition to Vancomycin Injection, USP that includes a Warnings section noting the risk for HORV.
This warning is the third time the FDA has reported an emerging safety issue through a Compounding Risk Alert. “The FDA intends to use compounding risk alerts to communicate safety issues linked to compounded drugs to health care providers to help inform decisions about the medications they administer,” Dr. Woodcock stated.
Report any adverse events to the FDA’s Medwatch here.